Mundell’s trilemma: Policy trade-offs within the middle ground
Helmut Herwartz and
Jan Roestel
Journal of International Money and Finance, 2017, vol. 75, issue C, 1-13
Abstract:
Mundells’s trilemma makes strong categorial predictions on monetary policy trade-offs, where a small economy either has to adopt floating exchange rates or a closed capital account to establish interest rate autonomy. However, the trilemma is silent about a functional description of respective trade-offs for intermediate ‘middle ground’ policies. Accounting for the entire space of such policies, we study monetary autonomy in an unrestricted and continuous manner for 20 (mostly) developed economies. Evidence suggests that interest rate dependence almost linearly increases with the FX stability indicator under financial openness. Thereby, full independence would require an intensity of FX volatility which policymakers might hardly accept. However, this strong trade-off can be relaxed efficiently by a moderate reduction of financial openness. Hence, such a policy might offer some protection against the global financial cycle and leaves a considerable scope to combine a domestic monetary policy with a reduced FX rate variability.
Keywords: Macroeconomic trilemma; Monetary policy; Exchange rates; Interest rates; Financial openness; Semiparametric models (search for similar items in EconPapers)
JEL-codes: F31 F33 F36 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560617300773
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:75:y:2017:i:c:p:1-13
DOI: 10.1016/j.jimonfin.2017.04.002
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().